MSIR, better known as morphine sulfate immediate release, is a type of morphine with rapid effects that are short acting. Morphine is a powerful opiate-based narcotic analgesic (painkiller) that works by binding to receptor sites in the brain and central nervous system to reduce the perception of pain and also reduce emotional response to pain. In patients experiencing severe chronic long-term pain, such as cancer pain, long and short-acting morphine preparations are used. MSIR is a short-acting medication that is used when pain “breaks through” the longer-acting pain medication. It is considered a rescue medication because of how fast it begins to work and its effectiveness. This short-acting form of morphine sulfate is usually taken every three to four hours, compared to long-acting preparations, which are taken every eight to 24 hours. Morphine is well-known for the powerful pain relief it provides to its user, however, it is a potentially addictive narcotic that can cause both physical and psychological dependence, in addition to tolerance. For these reasons, certain users continue to take the medication even after their pain symptoms have subsided, to either numb stress or emotional pain, or to experience the medication’s euphoric side effects.
Like most narcotic pain medications, MSIR can cause mild to severe side effects when taken. It is important to note that the misuse and abuse of this medication can cause addiction, overdose and death. It can also cause life-threatening addiction and withdrawal symptoms in newborns, and should not be used if an individual is pregnant. In addition, dangerous and potentially lethal side effects can occur if morphine sulfate is combined with alcohol.
The most common side effects of MSIR include:
More serious side effects can occur with the use of MSIR. These include:
Because morphine sulfate affects the central nervous system, it is important not to take other drugs or substances that will also slow down the brain or nervous system. These include alcohol, sedatives, sleeping pills and muscle relaxers. If someone experiences trouble breathing, trouble walking, vision problems, confusion, hallucinations, or trouble swallowing when using MSIR, medical help should be sought immediately.
Morphine is derived from the poppy plant the same plant that is used to produce heroin. Like heroin, morphine is likely to cause physical and psychological dependence if abused or used improperly. Long-term use or using amounts higher than what was originally prescribed by a physician can lead to increased tolerance. Increased tolerance means more of the substance is needed for the user to experience the same effects. Many users become addicted to morphine sulfate because they like the euphoric feelings the medication provides. The medication also produces a state of sedation, relaxation, feeling of well-being and offers a sense of being disconnected from one’s environment.
It is estimated that ten percent of the population misuses opiate medication over the course of their lifetime. When someone becomes addicted to morphine sulfate, both physical and behavioral symptoms become apparent.
Physical symptoms of addiction include:
Behavioral symptoms of addiction include:
Once someone becomes addicted to MSIR, he or she will begin to notice withdrawal or detox symptoms if the drug is suddenly stopped. These symptoms typically appear within a few hours of the last dose and tend to be most severe within the first 72 hours.
Detoxing from MSIR can cause the following symptoms:
Because withdrawal side effects can become severe, home detox from MSIR is not recommended. It is best to detox from this medication under the supervision of a physician or through a drug rehabilitation clinic. Access to medical interventions is helpful during detox if side effects become severe, as different medications can be administered. The detox period from MSIR can last up to one week.
The biggest complication in morphine withdrawal is someone returning to drug use because they cannot handle the withdrawal symptoms or they are craving the drug’s euphoric side effects. Returning to drug use is dangerous because withdrawal reduces the individual’s tolerance to the drug. Because of this reduced tolerance, the user can overdose on a much smaller dose than they used to take.